CRRT in Lithium Overdose

Acute-on-chronic lithium toxicity occurs when a patient normally takes lithium but then takes a much higher dose. This is often seen in patients who take a large dose of lithium as an attempt to commit suicide. Lithium levels in these patients are difficult to interpret, as opposed to patients who are just starting to take lithium or to patients who take lithium normally but then take another drug which lowers the renal clearance of lithium.

Normal lithium level in a properly treated patient is 0.6 to 1.2. Over 1.2 patients can begin to get gastrointestinal and neurological side effects, including nausea, vomiting, diarrhea, tremors, and confusion. At higher levels, such as 2.5 or higher, patients can even go into a coma.

The standard of treatment for patients with neurological involvement is usually hemodialysis. However, after dialysis, patients tend to rebound and have elevated lithium levels again as dialysis does not completely clear intracellular lithium. Because of this, continuous renal replacement therapy has been suggested as an alternative to dialysis.

Rebound is mostly seen in the acute-on-chronic and chronic toxiciites, so CRRT is useful in patients who are normally on lithium and then take too much or take a drug that inhibits lithium's clearance. In patients who have just started taking lithium and reach a toxic level, dialysis is still the modality of choice because that patient has not yet built up intracellular stores.

References